Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Automorphisms of $ {\rm GL}\sb{n}(R)$

Author: B. R. McDonald
Journal: Trans. Amer. Math. Soc. 246 (1978), 155-171
MSC: Primary 20G99
MathSciNet review: 515534
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let R denote a commutative ring having 2 a unit. Let $ {\text{G}}{{\text{L}}_n}\left( R \right)$ denote the general linear group of all $ n\, \times \,n$ invertible matrices over R. Let $ \wedge $ be an automorphism of $ {\text{G}}{{\text{L}}_n}\left( R \right)$. An automorphism $ \wedge $ is ``stable'' if it behaves properly relative to families of commuting involutions (see §IV). We show that if R is connected, i.e., 0 and 1 are only idempotents, then all automorphisms $ \wedge $ are stable. Further, if $ n\, \geqslant \,3$, R is an arbitrary commutative ring with 2 a unit, and $ \wedge $ is a stable automorphism, then we obtain a description of $ \wedge $ as a composition of standard automorphisms.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20G99

Retrieve articles in all journals with MSC: 20G99

Additional Information

PII: S 0002-9947(1978)0515534-1
Keywords: Automorphisms, general linear group, commutative ring
Article copyright: © Copyright 1978 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia